HIV neuropathy risk factors and symptom characterization in stavudine-exposed South Africans
MetadataShow full item record
Context: HIV-associated sensory neuropathy (HIV-SN) is a frequent complication of both HIV and neurotoxic antiretroviral medications such as stavudine. Objectives: To determine the prevalence, risk factors, and clinical characteristics of symptomatic HIV-SN in a Black South African cohort of patients exposed to stavudine. Methods: HIV-positive Black South Africans (n = 395) who had received stavudine for at least six months were recruited at the Virology Clinic of the Charlotte Maxeke Academic Johannesburg Hospital, South Africa, and screened for neuropathy using the AIDS Clinical Trials Group neuropathy screening tool. HIV-SN was defined as present if the patient had both symptoms and signs of peripheral neuropathy. If present, the distribution and intensity of symptoms were recorded. In addition, anthropomorphic, demographic, and clinical information were recorded and analyzed as risk factors. Results: The prevalence of symptomatic HIV-SN was 57% (226 of 395). Increasing age and height were independently associated with the development of SN among patients who had used stavudine. Pain was the primary symptom reported by participants with HIV-SN (76%, 172 of 226), followed by numbness (48%, 108 of 226), and pins and needles (46%, 105 of 226). About three-quarters of participants rated their symptoms as being of moderate to severe intensity. Symptoms were always present in the feet and only 23% experienced symptoms proximal to the feet. Conclusion: HIV-SN was common in this population and frequently associated with moderate to severe pain in the feet. HIV-SN was significantly associated with increasing age and height, factors that could be measured at no added cost prior to stavudine prescription, allowing higher risk patients to be offered priority access to nonneurotoxic drugs. © 2011 U.S. Cancer Pain Relief Committee. Published by Elsevier Inc. All rights reserved.
Showing items related by title, author, creator and subject.
Cherry, C.; Affandi, J.; Imran, D.; Yunihastuti, E.; Smyth, K.; Vanar, S.; Kamarulzaman, A.; Price, Patricia (2009)OBJECTIVE: Sensory neuropathy is a common problem in HIV-infected patients and is the dose-limiting toxicity of stavudine. Affordable methods of predicting neuropathy risk are needed to guide prescribing in countries where ...
Cherry, C.; Affandi, J.; Brew, B.; Creighton, J.; Djauzi, S.; Hooker, D.; Imran, D.; Kamarulzaman, A.; Kamerman, P.; McArthur, J.; Moore, R.; Price, Patricia; Smyth, K.; Tan, I.; Vanar, S.; Wadley, A.; Wesselingh, S.; Yunihastuti, E. (2010)BACKGROUND: Sensory neuropathy (SN) is common in patients with HIV. Hepatitis C (HCV) coinfection is often cited as an HIV-SN risk factor, but data to support this are lacking. This collaboration aimed to examine the ...
Affandi, J.; Price, Patricia; Imran, D.; Yunihastuti, E.; Djauzi, S.; Cherry, C. (2008)A toxic sensory neuropathy associated with exposure to inexpensive nucleoside analogue reverse transcriptase inhibitors (NRTIs) [particularly stavudine (d4T)] causes dilemmas in the management of patients with HIV, ...